Hail, Keith
- When
- July 12, 1:45 PM MST to 2:05 PM MST
- Where
- Keith County, 1.66 mi S of Brule
- Measured
- 1.5 in hail
- Reported by
- SHAVE Project
- Coordinates
- 41.076, -101.898
Isolated thunderstorms, associated with a weak upper level disturbance, intensified and became severe across southwestern Nebraska during the afternoon hours of July 12th, 2012. Large hail and locally heavy rain fell across portions of Keith and Perkins counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms, associated with a weak upper level disturbance, intensified and became severe across southwestern Nebraska during the afternoon hours of July 12th, 2012. Large hail and locally heavy rain fell across portions of Keith and Perkins counties. In addition to storms in southwestern Nebraska, additional strong to severe storms associated with the same upper level disturbance, hit portions of central and and north central Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 12, 1:26 PM MST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 326 PM CDT THU JUL 12 2012 .SYNOPSIS...H5 UPPER AIR PATTERN THIS MORNING HAS VERY WEAK FLOW ACROSS THE CONUS WITH A TANDEM OF UPPER LEVEL HIGHS DOMINATING. HIGH PRESSURE WAS LOCATED ALONG THE UT/NV BORDER WITH A SECOND...ELONGATED HIGH...PRESENT FROM THE NRN BAHAMAS INTO WEST CENTRAL PORTIONS OF THE ATLANTIC. A TRIO OF WEAK DISTURBANCES WERE NOTED THIS MORNING ACROSS THE CONUS. THE FIRST WAS OFF THE WASHINGTON COAST...THE SECOND OVER EASTERN ND...AND THE THIRD WAS PRESENT OVER NERN TX. AT THE SURFACE A WEAK SURFACE TROUGH OF LOW PRESSURE EXTENDED FROM NEAR WINNER SD...TO AROUND SIDNEY NE. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED INVOF OF THIS FEATURE AND A BROKEN LINE OF TSRAS EXTENDS FROM AROUND SPRINGVIEW TO WEST OF OGALLALA. STORMS HAVE BEEN BELOW SEVERE LIMITS ATTM. && .DISCUSSION... NEAR TERM...TONIGHT THROUGH SUNDAY NIGHT...MAIN FORECASTING CHALLENGE OVER THE NEAR TERM IS TEMPERATURES WITH THE SMALL THREAT FOR THUNDERSTORMS TONIGHT. FOR TONIGHT...ISOLATED...SHOWERS AND TSRAS ARE EXPECTED TO FIRE INVOF OF THE BEFORE MENTIONED SURFACE TROUGH AND BE ONGOING BY FCST ISSUANCE. THOUGH THUNDERSTORMS ARE POSSIBLE ALONG THE ENTIRE LENGTH OF THE TROUGH...THE BEST CHANCES FOR SCATTERED COVERAGE IS ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEASTERN NEBRASKA WHERE INSTABILITY IS GREATEST. WHILE THE BEST THREAT FOR RAINFALL IS IN PORTIONS OF NORTH CENTRAL AND NORTHEASTERN NEBRASKA...A MARGINAL SEVERE THREAT EXISTS FURTHER WEST OVER PORTIONS OF NORTH CENTRAL NEBRASKA AND A SMALL PORTION OF NORTHWESTERN NEBRASKA WHERE DEEP LAYER SHEAR IS 30 TO 40 KTS. ATTM...THE GREATEST SEVERE THREATS ARE FROM GUSTY THUNDERSTORM WINDS INVOF OF ORGANIZED TSRA CLUSTERS. ATTM...LARGE HAIL THREAT SEEMS UNLIKELY GIVEN THE WEAK DEGREE OF ELEVATED CAPE AND INSTABILITY. FRIDAY THROUGH SATURDAY NIGHT...HIGH PRESSURE ALOFT WILL TRANSITION EAST INTO THE CENTRAL ROCKIES ON FRIDAY...THEN NORTHEAST ON SATURDAY...EXTENDING FROM NRN NM INTO SRN SD. THROUGH MIDDAY SATURDAY...HOT AND DRY CONDITIONS ARE EXPECTED. TEMPS ARE EXPECTED TO APPROACH THE CENTURY MARK BOTH FRIDAY AND SATURDAY WITH H85 TEMPS APPG 28C TO 32C. WITH THE HIGH BECOMING ELONGATED...WEAK SW FLOW ALOFT WILL DEVELOP ACROSS THE NORTHWESTERN ZONES SATURDAY EVENING. MONSOONAL CONVECTION WILL DEVELOP DURING THE LATE AFTERNOON HOURS OVER COLORADO AND EASTERN WYOMING AND TRANSITION NORTHEAST SAT EVE. WITH SWRLY FLOW ALOFT...THE NERN PANHANDLE AND PORTIONS OF THE NORTHWESTERN SAND HILLS WILL SEE A SMALL THREAT FOR ISOLATED STORMS SAT EVE. SUNDAY AND SUNDAY NIGHT...H85 TEMPS WILL INCREASE TO 30C TO 34C SUNDAY AFTERNOON. FCST SOUNDINGS ARE INDICATING A HIGH OF 103 FOR KVTN AND 100 FOR KLBF AND TRENDED TEMPS TOWARD THESE NUMBERS. SIMILAR TO SATURDAY AFTERNOON/EVE...ISOLATED TSRAS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OF EASTERN WYOMING AND NERN COLORADO. THIS ACTIVITY WILL TRANSITION NORTHEAST...POSSIBLY IMPACTING THE WEST AND NORTHWESTERN ZONES SUN EVE. LONG TERM...MONDAY THROUGH THURSDAY...THROUGH EARLY NEXT WEEK...BOTH THE LATEST GFS AND ECMWF SOLNS CONTINUE TO BUILD A LARGE RIDGE OF HIGH PRESSURE INTO THE CENTRAL PLAINS. AFTER MIDWEEK...THE SOLUTIONS BEGIN TO DIVERGE SOME WITH THE ECMWF BUILDING THE HIGH EAST INTO THE OZARKS...WHILE THE GFS RETROGRADES THE HIGH WEST INTO THE CENTRAL ROCKIES. WILL CONTINUE TO MONITOR THIS OVER THE NEXT COUPLE OF DAYS...BUT INITIAL THOUGHTS BASED ON FCST TRENDS...THE ENSEMBLES AND NATL GUIDANCE IS A FCST TOWARD THE ECMWF SOLN. WITH THIS IN MIND...HOT TEMPS WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK WITH A POSSIBLE REPRIEVE LATE NEXT WEEK AS THE HIGH FLATTENS AND MOVES INTO THE LOWER OHIO VALLEY. && .AVIATION... CONCERNS FOR THIS PERIOD SURROUND THE MID AFTERNOON TO EARLY EVENING TIME FRAME CONCERNING CONVECTIVE POTENTIAL. SURFACE TROUGH HAS STALLED ACROSS THE AREA EARLY THIS AFTERNOON. SERIES OF UPPER WAVES WILL CONTRIBUTE TO SUFFICIENT CONVERGENCE TO ALLOW TSRA DEVELOPMENT AFTER ABOUT 20Z...PRIMARILY FROM NEAR KVTN TO NORTH OF KLBF. HOWEVER...WARM TEMPS ALOFT YIELD QUESTIONS TO COVERAGE OF TSRA AND CONFIDENCE IS ONLY AVE AT THIS POINT. HAVE STRUCTURED KLBF TAF TO INCLUDE VCTS BASED ON THINKING THAT COVERAGE WILL BE LESS THE FURTHER SOUTHWEST ALONG THE TROUGH YOU GO. TSRA WILL HAVE POTENTIAL TO PRODUCE GUSTY WINDS AND POSSIBLY SMALL HAIL. BEYOND THAT...VFR CONDITIONS SHOULD PREVAIL AS UPPER SUPPORT LEAVES THE SFC FRONT BEHIND. WEAK COLD FRONT SHOULD PASS KVTN FRIDAY MORNING. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE SYNOPSIS...SHORT AND LONG TERM...CLB AVIATION...JWS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 851 AM CDT THU JUL 12 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-131400- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 851 AM CDT THU JUL 12 2012 /751 AM MDT THU JUL 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY NORTH OF A LINE FROM VALENTINE TO ONEILL...WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND GUSTS MAINLY AFTER NOON CDT. STRONG THUNDERSTORMS NOT EXCEEDING SEVERE LIMITS WILL BE POSSIBLE ACROSS THE REMAINDER OF WESTERN AND NORTH CENTRAL NEBRASKA AS WELL THIS AFTERNOON AND TONIGHT. A WEAK COLD FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS THE AREA TODAY...BUT WILL STALL ACROSS THE AREA THIS AFTERNOON. AN UNSTABLE ATMOSPHERE WILL DEVELOP ALONG THE FRONT AND AS AN UPPER LEVEL DISTURBANCE PASSES OVER THE AREA THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO INTENSIFY AND MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS NORTH OF A LINE FROM VALENTINE TO ONEILL. OTHER STORMS CAPABLE OF WIND GUSTS TO 50 MPH WILL BE POSSIBLE ACROSS THE REMAINDER OF THE AREA ALSO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM DEVELOPMENT IS POSSIBLE AGAIN SATURDAY NIGHT ACROSS WESTERN NEBRASKA THOUGH SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA...THOUGH AGAIN WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF DAMAGING WIND GUSTS AND HAIL SIZE MAY BE NEEDED IN PARTS OF NORTH CENTRAL NEBRASKA THIS AFTERNOON AND THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JWS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT THU JUL 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 3 SSE ELSMERE 42.12N 100.16W
07/12/2012 M0.50 INCH BROWN NE PUBLIC
PEA TO MARBLE SIZE HAIL OCCURRING AT TIME OF REPORT ALONG
WITH HEAVY RAIN.
&&
CARMELSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 342 PM CDT THU JUL 12 2012 NEZ008-026-122130- BLAINE NE-BROWN NE- 342 PM CDT THU JUL 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWN AND NORTHERN BLAINE COUNTIES UNTIL 430 PM CDT... AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF ELSMERE...OR 15 MILES NORTHWEST OF BREWSTER...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL REMAIN IN RURAL AREAS OF SOUTHERN BROWN AND NORTHERN BLAINE COUNTIES...WEST OF HIGHWAY 7 MILE AND NORTH OF HIGHWAY 91 THROUGH 430 PM CDT. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. STOPPKOTTE
The North Platte radar (KLNX), 147 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
Spotter estimated 50 to 60 MPH winds six miles north of Atkinson. No damage was reported.
Pea to penny sized hail covered the ground southwest of the Searle Field Airport in Ogallala.
Strong straight line thunderstorm winds overturned center pivot irrigation systems and uprooted large trees southwest of Callaway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393123, 395358, 395359, 391048, 391049, 391052, 391055, 395360, 391053, 391054, 391056.